Indiana, 2017Flooding in Indiana, June 15, 2017
June 15, 2017 · NWS IND · 2 events in 2 counties and zones
The heaviest rains of more than 4 inches, fell on the 13th and 14th of June in portions of northwest and southeast Indiana. Precipitation covered nearly the entire state on the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- $4,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The heaviest rains of more than 4 inches, fell on the 13th and 14th of June in portions of northwest and southeast Indiana. Precipitation covered nearly the entire state on the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 15, 2:18 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 15, 2:18 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
318 AM EDT Thu Jun 15 2017
.UPDATE...
The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been
updated below.
&&
.SYNOPSIS...
Issued at 318 AM EDT Thu Jun 15 2017
Upper waves and then a cold front will bring more chances for
showers and thunderstorms through the weekend. An upper trough could
bring some rain to parts of the area early next week. Temperatures
will remain above normal until the cold front on Sunday, then near
to below average temperatures will move in.
&&
.NEAR TERM.../Today/
Issued at 318 AM EDT Thu Jun 15 2017
Early this morning, an upper trough and associated waves are
generating showers and thunderstorms across the forecast area as
well as back across Illinois and Missouri.
The first upper wave that is generating the storms over the forecast
area now should be through the area by 12Z. The main line of storms
with this feature will be out of the area soon, but the shield of
rain behind it will continue for a few hours.
Meanwhile, the additional convection across Illinois and Missouri
will continue to push east and southeast. Looks like the bulk of the
rain across Missouri will move south of the forecast area, but some
of the convection across Illinois could make it in. The trend though
should be for the convection to weaken as it gets closer to sunrise.
Thus, confidence is low on what will be ongoing at the start of the
Today period. Will go chance PoPs all areas early, then allow for
some decrease mid morning. Chances will increase again by early
afternoon as another wave moves in. Will go chance PoPs during the
afternoon, then decrease them toward evening as drier air works in
behind the wave.
Temperatures will be cooler today thanks to more clouds and a wet
ground for most areas. The model blend looks reasonable.
&&
.SHORT TERM.../Tonight through Saturday night/
Issued at 318 AM EDT Thu Jun 15 2017
Models are close enough that the model blend initialization
was accepted for most items.
Will keep a lingering slight chance for rain across the southeast
early this evening, but then the night should be dry with some drier
air working in behind the wave.
On Friday into Saturday additional upper waves will move through the
area. These don't look impressive, so will go with chance category
PoPs or lower, with highest PoPs during the afternoon hours when
instability is highest.
Saturday night a cold front and a more significant upper trough will
approach the area from the west. With the forcing expected ahead of
these systems went chance PoPs.
Model blend temperatures look reasonable, with hot and humid
conditions again Friday and Saturday.
&&
.LONG TERM /Sunday through Wednesday/...
Issued at 312 AM EDT Thu Jun 15 2017
Models have been pretty consistent with timing and coverage of late
weekend thunderstorms. So, confidence is good that a vigorous upper
low and trough will move across the upper Great Lakes and force a
cold front southeast across central Indiana Sunday and Sunday
evening. The front will interact with the very warm, moist and
unstable airmass and result in scattered to numerous thunderstorms
Sunday. The activity should end southeast Sunday evening as the
front slips into northern Kentucky and western Ohio.
After that would not rule out a shower in northwest flow aloft at
times next week, but mainly Tuesday as a discernible wave moves
through the area.
With widespread convection around, near normal blend highs in the
lower to mid 80s look ok Sunday with below normal temperatures
expected to follow in the wake of the cold front.
&&
.AVIATION /Discussion for the 150600Z IND TAF Update/...
VFR conditions will mainly prevail...however clusters of
Thunderstorms across Central Indiana and eastern Illinois are
expected to continue to propagate eastward. As these storms
strike TAF sites...brief MVFR conditions will be expected. This
will continue for the next 2-4 hours as the associated short wave
over Illinois progresses toward the southeast.
Will continue window of VCTS mention at most TAF sites...but will
update with prevailing TSRA weather when storms are imminent.
As the rain/storms are expected to end as the short wave departs
on Thursday morning steady prevailing VFR condition will return.
Forecast soundings show dry air arriving by Thursday afternoon and
evening.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...JP
Hazardous weather outlook, Jun 15, 2:49 AM EST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
349 AM EDT Thu Jun 15 2017
INZ021-028>031-035>049-051>057-060>065-067>072-160800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
349 AM EDT Thu Jun 15 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: Isolated severe storms will be possible this afternoon and
evening, mainly near and east of a Muncie to Shelbyville to Columbus
line.
Hazards: Damaging winds, large hail, brief heavy rainfall, isolated
flooding and cloud to ground lightning.
Timing: Through 10 pm.
Discussion: Weak upper disturbances combined with warm, moist and
unstable air will trigger isolated to scattered thunderstorms
through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: A few severe storms will be possible Thursday, mainly
during the afternoon and evening hours and near and east of a Muncie
to Shelbyville to Columbus line. Large hail and damaging winds will
be the main threats. Otherwise, there is a chance of thunderstorms at
times through the weekend. Any storm is capable of producing gusty
winds, brief heavy rain and cloud to ground lightning.
Severe storms may also be possible Saturday afternoon and evening and
Sunday. Damaging winds and large hail will be the main severe threat
with these storms. It will be mostly dry next week under surface
high pressure. However, can not rule out a storm or two midweek as
upper waves move over the area in northwest flow aloft.
Discussion: Very warm, humid and unstable air will interact with
numerous upper disturbances and also with a cold front late in the
weekend. The result will be scattered to numerous thunderstorms
through Sunday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and evening and again
later in the weekend.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 15, 12:28 AM EST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
128 AM EDT THU JUN 15 2017
INZ061-062-069-070-150615-
Martin IN-Lawrence IN-Greene IN-Monroe IN-
128 AM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE...NORTHERN
MARTIN...NORTHERN LAWRENCE AND SOUTHEASTERN GREENE COUNTIES UNTIL 215
AM EDT...
At 128 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Shoals, or 17 miles west of Bedford, moving northeast
at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bedford, Oolitic, Williams, Avoca, Indian Springs, Fairfax State
Recreation Area, Silverville, Harrodsburg, Owensburg and Burns City.
LAT...LON 3881 8693 3881 8692 3882 8692 3882 8690
3887 8691 3909 8653 3885 8636 3869 8684
TIME...MOT...LOC 0528Z 239DEG 28KT 3881 8681
MKFlood, Jennings
- When
- June 15, 3:45 AM EST to 6:00 AM EST
- Where
- Jennings County, 0.29 mi SE of Nebraska to 0.33 mi SSE of Nebraska
- Cause
- Heavy Rain
- Property damage
- $7,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.067, -85.447
State Road 50 was closed at the Jennings and Ripley County line due to heavy rainfall. A semi-truck was stuck in high water.
Flood, Decatur
- When
- June 15, 5:49 AM EST to 8:00 AM EST
- Where
- Decatur County, 0.63 mi NNE of Greensburg Arpt to 0.69 mi NNE of Greensburg Arpt
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.338, -85.515
Numerous roads were flooded or impacted by high water due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, June 15 to 18, 20174 deaths · 1 injured · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2017$355,000 · 2.75 in hail · 78 events
- Tornado and Hail in Missouri, June 15 to 17, 20173 injured · $61,000 · EF0 · 82 events
- Flash Flood and Hail in Texas, June 15, 2017$2.0 million · 2 in hail · 14 events
- Hail and Damaging Winds in Kansas, June 15, 20174 injured · 2.75 in hail · 85 events
- Damaging Winds in Georgia, June 15, 2017$229,000 · 60 kt wind · 28 events
- Flash Flooding and Flood in Virginia, June 15 to 16, 2017$252,000 · 8 events
- Flash Flooding and Damaging Winds in New York, June 15, 2017$163,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kansas, June 15, 20171 injured · 4 in hail · 59 events
- Damaging Winds in Alabama, June 15, 20171 injured · $23,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Oklahoma, June 15, 2017$74,000 · 2 in hail · 21 events
- Hail in Nebraska, June 15, 2017$165,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707190, 707198.